Methimazole-induced cholestatic jaundice is a rare adverse effect, dose-dependent, occurring within the first 3 months of use, usually reversible within 3 months after discontinuing drug therapy.
Case report: Woman, 64 years, history of hyperthiroidism since August 2009, under therapy with methimazole 5 mg/day. The patient was referred to endocrinology department in March 2010, with history of heart failure, atrial fibrillation, type 2 diabetes mellitus, penicillin allergy, and allopurinol and fenofibrate toxicodermia. In April 2010, she visited the emergency department complaining of worsening of dyspnea and peripheral edema. Her chest X-ray showed a left pleural effusion and thyroid function revealed (TSH 44.19 μUI/ml (0.354.94), FT4 0.48 ng/dl (0.701.48), FT3 2.60 pg/ml (1.713.71)). She was hospitalized due to acute decompensate heart failure probably due to hypothyroidism. Methimazole was suspended. Fourth days after she developed sclerotic jaundice, with elevation of alkaline phosphatase (148 U/l (38145)) and bilirubins (total 17.8 mg/l (<12), direct 7.9 mg/l (<4)). Abdominal ultrasonography and magnetic resonance cholangiography excluded biliary obstruction. Concomitant liver diseases, e.g. viral hepatitis, autoimmune hepatitis, and primary biliary cirrhosis, were also excluded by proper serology. The possibilities of cholestatic etiology were hepatic congestion in heart failure or methimazole toxicity. The hyperthyroidism study revealed a Graves disease, and the patient was submitted to radioactive iodine therapy. Twelve weeks after methimazole withdrawal maintained cholestasis.
Discussion: Methimazole-induced cholestasis is unlikely due the absence of a clear chronological relationship between drug initiation and the development of jaundice. Cholestasis due to hyperthiroidism usually occurs in association with marked elevation of thyroid hormones. In this case report, liver biopsy could be relevant to exclude others causes of cholestasis.